Washington, 2011

Wildfire in Washington, August 21 to 23, 2011

August 21 to 23, 2011 · NWS OTX · 1 event in 1 county or zone

The Washington Flats Fire, located three miles northwest of Grand Coulee, was a human caused fire that burned 1100 acres of heavy sage and grass. The fire threatened some homes resulting in level one evacuations but the fire was contained before any property's were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Washington Flats Fire, located three miles northwest of Grand Coulee, was a human caused fire that burned 1100 acres of heavy sage and grass. The fire threatened some homes resulting in level one evacuations but the fire was contained before any property's were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 1:11 PM PST, 49 minutes earlier.

Area forecast discussion, Aug 21, 1:11 PM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
211 PM PDT SUN AUG 21 2011

.SYNOPSIS...
CLOUDS WILL BE ON THE INCREASE SUNDAY NIGHT INTO MONDAY AS A
PACIFIC SYSTEMS APPROACHES. THIS SAME SYSTEM WILL BRING GUSTY WINDS
TO THE AREA...WITH A CHANCE OF RAIN SHOWERS IN THE CASCADES AND
NORTHERN MOUNTAINS MONDAY AND TUESDAY. AFTER A CHANCE OF
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY...DRY AND SUNNY WEATHER
RETURNS FOR NEXT WEEKEND. TEMPERATURES ARE EXPECTED TO REMAIN
MILD TO HOT THROUGHOUT THE WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...AS THE UPPER LEVEL HIGH PRESSURE RIDGE
AXIS MIGRATES EAST...THE ZONAL FLOW DRAPED ACROSS THE WESTERN EDGE
OF IT MOVES WITHIN CLOSER PROXIMITY TO EASTERN WASHINGTON AND
NORTHERN IDAHO IN THIS TIME INTERVAL. AS SUCH THE FORECAST AREA
HAS A GREATER CHANCE OF BEING INFLUENCED BY SHORTWAVE MIGRATION IN
THIS ZONAL FLOW OR BY SHORTWAVES RUNNING UP UNDER THE RIDGE FROM
THE SOUTH. A SURGE OF MARINE AIR AHEAD OF AN INCOMING COLD FRONTAL
FEATURE TIED INTO THE ZONAL FLOW ALLOWS FOR THE PRESSURE GRADIENT
TO INCREASE ALONG THE CASCADES TONIGHT AND THUS HAVE ALLOWED FOR
SOME GUSTINESS NEAR SOME OF THE EAST SLOPE PASSES TO PERSIST
TONIGHT THAT SPREADS EAST INTO MONDAY AS THE FRONT/BAROCLINIC BAND
ITSELF SWEEPS EAST AND THE FLOW OVER EASTERN WASHINGTON AND
NORTHERN IDAHO BECOMES VERY ZONAL IN NATURE...IN ADDITION MINOR
POPS FOR LIGHT SHOWERS ARE ADDED WITH THE PASSING OF THIS FEATURE
MONDAY INTO MONDAY NIGHT. POST FRONTAL CONDITIONS SHOULD LINGER ON
INTO TUESDAY WHICH SHOULD BE A COOLER AND DRY DAY IN COMPARISON.
MOST OF THE DAY WEDNESDAY SHOULD BE UNEVENTFUL AS WELL BUT MODELS
HINT AT EJECTION OF ENERGY FROM REMNANTS OF CLOSED LOW OFF THE
CALIFORNIA COAST THAT COULD BRING ENOUGH MOISTURE AND ENERGY WITH
ITS PASSAGE TO AT LEAST HAVE A DIALOG TO CONSIDER ADDING SOME
ALTOCUMULUS CASTELLANUS CLOUDS OR PERHAPS EVEN ELEVATED CONVECTIVE
THUNDERSTORMS IN EXTREME SOUTHEAST WASHINGTON LATE WEDNESDAY. /PELATTI

WEDNESDAY NIGHT THROUGH SUNDAY...A SHORTWAVE DISTURBANCE OR TWO
CROSSES EARLY THIS PERIOD BEFORE THE FLAT RIDGE REBOUNDS. SO AFTER
A THREAT OF SHOWERS AND THUNDERSTORMS MOSTLY DRY CONDITIONS RETURN.
TEMPERATURES ARE EXPECTED TO REMAIN MILD...NEAR TO SLIGHTLY ABOVE
SEASONAL NORMS. THE WESTERLY FLOW BRINGS A SHORTWAVE ACROSS THE
REGION BETWEEN LATE WEDNESDAY AND THURSDAY. WHILE NOT VERY STRONG
OR DEEP...SOME LIFT AND MOISTURE COMES THROUGH. THE BEST COMES TO
THE FAR NORTHWEST AND SOUTHEAST CWA. MODEL CURRENTLY DEPICT
ELEVATED CAPE INVADING THE BLUE MOUNTAINS AND PALOUSE AND SPOKANE
AREA BETWEEN 06-12Z THURSDAY (LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING). TAKING INTO ACCOUNT HOW THIS CORRELATES WITH THE BEST
LIFT AND MOISTURE AS DESCRIBED ABOVE...THERE WILL BE A THREAT OF
ELEVATED SHOWERS AND THUNDERSTORMS ACROSS THE BLUE MOUNTAINS AND
PALOUSE THROUGH CENTRAL PANHANDLE STARTING LATE WEDNESDAY NIGHT
AND CONTINUING INTO THURSDAY. A SMALLER THREAT WILL BE FOUND
ACROSS THE NORTHEAST MOUNTAINS. MARGINALLY BREEZY CONDITIONS ARE
EXPECTED FOR THURSDAY AFTERNOON/EVENING WITH PASSAGE OF THE
SHORTWAVE.

MODELS DEPICT ANOTHER SHORTWAVE DISTURBANCE CROSSING SOUTHERN
B.C. AND ALBERTA SATURDAY...SKIMMING THE NORTHERN MOUNTAINS.
HOWEVER AT THIS TIME IT APPEARS TO TRACK TOO FAR NORTH TO BRING
MUCH MORE THAN A RELATIVE INCREASE IN CLOUDS TO THE NORTHERN CWA.
LASTLY...A CIRCULATION WELL OUT IN THE PACIFIC OCEAN (NEAR
33N/146W) IS DEPICTED AS BEING DRAWN TOWARD NORTHERN CALIFORNIA
AND SOUTHWEST OREGON BY SUNDAY...BEFORE CREEPING TOWARD NORTHEAST
OREGON TOWARD SUNDAY EVENING. HOWEVER IT IS NOT EXPECTED TO HAVE
MUCH OF AN IMMEDIATE IMPACT ON THE REGION...SAVE FOR A FEW MORE
CLOUDS APPROACHING THE SOUTHERN CWA. /JCOTE

&&

.AVIATION...
18Z TAFS...HIGH PRESSURE WILL KEEP VFR CONDITIONS WITH GENERALLY
CLEAR SKIES INTO 18Z MONDAY. /PELATTI

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        59  89  61  84  60  89 /   0   0  10  10   0  10
COEUR D'ALENE  57  88  59  84  58  88 /   0   0  10  10  10  10
PULLMAN        50  88  54  84  54  90 /   0   0  10  10  10  10
LEWISTON       62  97  65  93  64  97 /   0   0  10  10  10  10
COLVILLE       52  92  54  88  52  92 /   0   0  20  20  10  10
SANDPOINT      48  86  52  81  51  86 /   0   0  10  10  10  10
KELLOGG        52  87  55  82  55  88 /   0   0  10  20  20  10
MOSES LAKE     57  92  62  89  59  92 /   0   0  10  10   0  10
WENATCHEE      65  88  65  87  64  93 /   0   0  10  10   0  10
OMAK           57  88  59  88  56  93 /   0  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 21, 4:48 AM PST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT SUN AUG 21 2011

IDZ001>004-026-027-WAZ031>038-041>044-221300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper Columbia Basin

When
August 21, 2:00 PM PST to August 23, 4:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Other Federal Agency
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343772.